NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, December 4, 2013
Child with night sweats and night terrors
My middle son is 5 with asthma and allergies.He is on Qvar. He has a high BMI for his height but he is short for his age. He has always been the type of child that has to eat regularly or he gets very irritable and difficult to handle (since he was a toddler). I had blood sugar issues including hypoglycemia as a child but never developed diabetes, it has leveled out as an adult. My father has type 2 developed in his 60`s as a result of being overweight. I have had him tested more than once for blood sugar problems and have checked him myself with a home meter but have never found an anomalous reading (the lowest I have ever found him in the morning is 72). Recently he has developed night terrors and night sweats. (I also suffered from night terrors as a child) His pillow will be soaked through when I go to sit with him in the night. I have tried dressing him cool and not covering him up, the room is also very cool but nothing helps. Could his blood sugar be causing this even tho his readings have always been normal? I am hesitant to go to his doc as I am a bit of a worrier and I don`t want to put him through unnecessary tests. (he has been through a lot with his asthma) Thank you for your help.
I am not a pediatrician but my best suggestion is that you talk with your son's doctor and develop an approach to sort this out through the doctor rather than around the doctor. Blood sugar concerns are not at the top of my list of possibilities in this situation - I would think first about the problems that you know he has (asthma) and the drugs that you know he is on (my understanding is that Qvar is an inhaled adrenal steroid, a glucocorticoid). These inhaled drugs are not supposed to be absorbed into the blood stream but you can always find an endocrinologist who doubts how "non-absorbed" they are. Glucocorticoids can cause sleep disturbances - so I wouldn't rule out a connection to this medication. A first obvious question is whether these episodes are related to the days the steroid is given and the time of day that the steroid is given - if it is given late in the evening or near bedtime, a first consideration might be to move it to an earlier time of day and see if that helps.
Do involve your pediatrician - if it does turn out to be related to either the steroid or to blood sugar, i'd be very interested in hearing back how things turn out - good luck!
Robert M Cohen, MD
Professor of Clinical Medicine
College of Medicine
University of Cincinnati